Arkiv för Matematik

  • Ark. Mat.
  • Volume 17, Number 1-2 (1979), 139-151.

Jacobi functions: The addition formula and the positivity of the dual convolution structure

Mogens Flensted-Jensen and Tom H. Koornwinder

Full-text: Open access

Abstract

We prove an addition formula for Jacobi functions $\varphi _\lambda ^{\left( {\alpha ,\beta } \right)} \left( {\alpha \geqq \beta \geqq - \tfrac{1}{2}} \right)$ analogous to the known addition formula for Jacobi polynomials. We exploit the positivity of the coefficients in the addition formula by giving the following application. We prove that the product of two Jacobi functions of the same argument has a nonnegative Fourier-Jacobi transform. This implies that the convolution structure associated to the inverse Fourier-Jacobi transform is positive.

Note

The first author was partially supported by the Danish Natural Science Research Council.

Article information

Source
Ark. Mat., Volume 17, Number 1-2 (1979), 139-151.

Dates
Received: 17 July 1978
First available in Project Euclid: 31 January 2017

Permanent link to this document
https://projecteuclid.org/euclid.afm/1485896579

Digital Object Identifier
doi:10.1007/BF02385463

Mathematical Reviews number (MathSciNet)
MR543509

Zentralblatt MATH identifier
0409.33009

Rights
1979 © Institut Mittag-Leffler

Citation

Flensted-Jensen, Mogens; Koornwinder, Tom H. Jacobi functions: The addition formula and the positivity of the dual convolution structure. Ark. Mat. 17 (1979), no. 1-2, 139--151. doi:10.1007/BF02385463. https://projecteuclid.org/euclid.afm/1485896579


Export citation

References

  • Askey, R., Gasper, G., Jacobi polynomial expansions of Jacobi polynomials with non-negative coefficients, Proc. Camb. Phil. Soc. 70 (1971), 243–255.
  • Erdélyi, A., Magnus, W., Oberhettinger, F., Tricomi, F. G., Higher Transcendental Functions, Vol. II, McGraw-Hill, New York, 1953.
  • Flensted-Jensen, M. Paley—Wiener type theorems for a differential operator connected with symmetric spaces, Ark. Mat. 10 (1972), 143–162.
  • Flensted-Jensen, M., The spherical functions on the universal covering of SU(n−1, 1)/SU(n−1), Københavns Universitet Mat. Institut Preprint Series (1973), No. 1.
  • Flensted-Jensen, M., Spherical functions on a simply connected semisimple Lie group. II. The Paley—Wiener theorem for the rank one case, Math. Ann. 228 (1977), 65–92.
  • Flensted-Jensen, M., Koornwinder, T. H., The convolution structure for Jacobi function expansions, Ark. Mat. 11 (1973), 245–262.
  • Flensted-Jensen, M., Koornwinder, T. H., Positive definite spherical functions on a noncompact, rank one symmetric space, in Analyse harmonique sur les groupes de Lie, II, Séminaire Nancy-Strasbourg 1975–77, Lecture Notes in Mathematics, Springer-Verlag, to appear.
  • Gasper, G., Linearization of the product formula of Jacobi polynomials, I, II, Canad. J. Math. 22 (1970), 171–175, 582–593.
  • Henrici, P., Addition theorems for Legendre and Gegenbauer functions, J. Rational Mech. Anal. 4 (1955), 983–1018.
  • Koornwinder, T. H., A new proof of a Paley—Wiener type theorem for the Jacobi transform, Ark. Mat. 13 (1975), 145–159.
  • Koornwinder, T. H., Two-variable analogues of the classical orthogonal polynomials, pp. 435–495 in Theory and application of special functions (R. Askey, ed.), Academic Press, New York, 1975.
  • Koornwinder, T. H., jacobi polynomials, III. An analytic proof of the addition formula, SIAM J. Math. Anal. 6 (1975), 533–543.
  • Koornwinder, T. H., Positivity proofs for linearization and connection coefficients of orthogonal polynomials satisfying an addition formula, J. London Math. soc., to appear.
  • Mizony, M., Algèbres et noyaux de convolution sur le dual sphérique d'un groupe de Lie semi-simple, non-compact et de rang 1, Publ. Dép. Math. (Lyon) 13 (1976), 1–14.
  • Stein, E. M., Weiss, G., Fourier analysis on Euclidean spaces, Princeton University Press, Princeton, N. J., 1971.
  • Szegő, G., Orthogonal polynomials, Amer. Math. Soc. Colloquium Publications, Vol. 23, American Mathematical Society, Providence, R. I., Fourth ed., 1975.
  • Vilenkin, N. J., Special functions and the theory of group representations, Amer. Math. Soc. Transl. of Math. Monographs, Vol. 22, American Mathematical Society Providence, R. I., 1968.
  • Whittaker, E. T., Watson, G. N., A course of modern analysis, Cambridge University Press, Fourth ed., 1935.